Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Indianapolis, IN

May 23, 2004Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2004, 1:11 PM EST for Vigo County, Indiana. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2004, 1:11 PM EST (18:11 UTC)
Expired
May 23, 2004, 1:45 PM EST
In force
34 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Vigo County, IN

The radar

The Indianapolis radar (KIND), 123 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 1:50 PM ESTHAIL 0.758 Nw Terre Haute, IN
May 23, 1:50 PM ESTHAIL 0.758 Nw Terre Haute, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 10:45 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
435 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 231811
SVRIND
INC167-231845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
111 PM EST SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN VIGO COUNTY IN WEST CENTRAL INDIANA

* UNTIL 145 PM EST

* AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED OVER EXTREME NORTH CENTRAL CLARK COUNTY...OR
  ABOUT 17 MILES WEST OF TERRE HAUTE...AND MOVING NORTHEAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN VIGO COUNTY AROUND 130 PM EST

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3945 8789 3932 8772 3956 8736 3961 8755

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:40 AM EST, 10 hours 31 minutes earlier.

Area forecast discussion, May 23, 2:40 AM EST, 10 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 AM EST SUN MAY 23 2004

.DISCUSSION...LOW PRES CENTERED OVR SE NB AND NE KS AND IR PIX
SHOWING LARGE MCS OVR IA. NATIONAL RADAR MOSAICS SHOW LINE OF STRONG
TSRA FM SW WI...ACRS IA TO NE KS. SRLY FLOW CONTINUES ACRS THE FA
WITH DEWPOINTS A BIT COOLER THIS AM...IN THE MIDDLE 60S. WARM FRONT
STILL LINGERING ALONG THE INDIANA/MI BOARDER.

FCST CHALLENGE TDY WL BE POPS.

MODELS IN OK AGREEMENT TODAY BRINGING STRONG S/W THROUGH THE GRT LKS
AND NRN INDIANA LATE THIS AFTERNOON AND EVENING. H7 TEMPS REMAIN
QUITE WARM...NEAR 10C...HOWEVER THE DYNAMICS WITH THE S/W SHUD BE
ENOUGH TO GET THROUGH THE CAP. FURTHERMORE AS THE LOW PRES SYS
PUSHES NE TO THE GRT LKS...TRAILING CD FRONT WL PUSH FARTHER SOUTH.
TIME SECTIONS CONTINUE TO SHOW VERY MOIST LWR LVLS...BUT THIS TIME
HAVE SOME DECENT VV LATE THIS AFTERNOON AND EVENING. DYNAMICS LOOK
BEST ACRS THE NRN PART OF FA AND WL FOCUS HIGHER POPS THERE AND
TAPER POPS LOWER TO THE SE. GIVEN THE HISTORY OF THIS PATTERN ALONG
WITH TIMING OF SYSTEM EXPECT SOME STRONG TO SEVERE STORMS ACRS
INDIANA. ETA SOUNDINGS SHOW LI/S NEAR -7 THIS AFTERNOON WITH NEAR
2000 J/KG CAPE. WINDS LOOK PRETTY UNIDIRECTIONAL...HENCE MAIN
THREATS LOOK TO BE STRAIGHT LINE WINDS AND HAIL.

WL NEED TO KEEP AN EYE ON THE TSRA OVR IL/IA AS THEIR PROPAGATION
COULD ONCE AGAIN BRUSH THE NRN PART OF THE FA THIS AM. HOWEVER H8-H3
THICKNESS SUPPORTS PROPAGATION FARTHER NORTH...ALONG THE FRONTAL
BOUNDARY.

AFTER THE S/W DEPARTS ON SUNDAY NIGHT WEAK RIDGING BUILDS ACRS
INDIANA AND TIME SECTIONS SHOW A DRY ATMOS WITH SOME SUBSIDENCE FOR
MONDAY...HOWEVER FRONTAL BOUNDARY CONTINUES TO LINGER ACRS CENTRAL
INDIANA. MODELS DIFFER A BIT ON POSITION AND STRENGTH OF NEXT S/W
PUSHING THROUGH THE GRT LKS ON MON NIGHT. ETA LOOKS LIKE IT MAY
SUFFERING FROM CONVECTIVE FEEDBACK WHILE GFS LOOKS QUITE
UNORGANIZED. HOWEVER THEY DO AGREE THAT SOMETHING SHUD BE COMING
THROUGH. WL CONTINUE MENTION OF POPS ON MONDAY NIGHT ALTHOUGH
CONFIDENCE ON STRENGTH IS LOW.

WITH LITTLE CHANGE IN THE AIRMASS WL STICK NEAR PERSISTENCE FOR
HIGHS TDY...HOWEVER WITH A FEW MORE CLDS EXPECTED NEAR THE FRONT MAY
LEAN A BIT COOLER THERE. MAV LOWS LOOK REASONABLE CONSIDERING
CURRENT DEWPOINTS. WL STICK CLOSE HERE.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUMA
Hazardous weather outlook, May 23, 5:21 AM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 AM EST SUN MAY 23 2004

INZ021-028>031-035>049-051-052-241020-
BOONE-CARROLL-CLAY-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-
HENDRICKS-HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-
RANDOLPH-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
521 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING AND PUSH THROUGH CENTRAL INDIANA. THE STRONGEST STORMS ARE
EXPECTED TO DEVELOP NORTH OF A TERRE HAUTE TO NEW CASTLE LINE AND MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE ON MONDAY NIGHT...TUESDAY...WEDNESDAY
NIGHT AND YET AGAIN ON THURSDAY NIGHT THROUGH SATURDAY. IT IS
POSSIBLE THAT SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING.
SPOTTERS ARE ASKED TO REPORT HAIL...DAMAGING WINDS AND FLOODING.

INZ053>057-060>065-067>072-241020-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-JOHNSON-
KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN-
521 AM EST SUN MAY 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER CENTRAL INDIANA
TODAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND
EVENING AND PUSH THROUGH CENTRAL INDIANA. THE MAIN THREAT FROM ANY
STORMS THAT DO DEVELOP WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE ON MONDAY...MONDAY
NIGHT...TUESDAY...WEDNESDAY NIGHT AND YET AGAIN ON THURSDAY NIGHT
THROUGH SATURDAY. IT IS POSSIBLE THAT SOME OF THESE STORMS MAY BE
SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

PUMA

In the hours before

Special weather statement, May 23, 10:16 AM EST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1016 AM EST SUN MAY 23 2004

INZ021-029>031-036>040-232100-
CARROLL-HOWARD-TIPPECANOE-CLINTON-TIPTON-MADISON-HAMILTON-MONTGOMERY-
BOONE-
1016 AM EST SUN MAY 23 2004

...TORNADO WATCH #259 REMAINS IN EFFECT...

THIS TORNADO WATCH IS IN EFFECT UNTIL 400 PM EST.
Special weather statement, May 23, 10:49 AM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1049 AM EST SUN MAY 23 2004

INZ043>049-051>057-060>065-067>072-232100-
VERMILLION-HENRY-PARKE-HANCOCK-MARION-HENDRICKS-PUTNAM-RUSH-SHELBY-
JOHNSON-MORGAN-VIGO-CLAY-OWEN-DECATUR-BARTHOLOMEW-BROWN-MONROE-
SULLIVAN-JENNINGS-GREENE-JACKSON-LAWRENCE-KNOX-MARTIN-DAVIESS-
1049 AM EST SUN MAY 23 2004

...TORNADO WATCH #260 REMAINS IN EFFECT...

THE WATCH IS IN EFFECT UNTIL 400 PM EST.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:27 PM ESTSevere Thunderstorm WarningINDParke, Vermillion33 min
May 23, 1:43 PM ESTSevere Thunderstorm WarningINDMontgomery, Parke32 min
May 23, 1:57 PM ESTSevere Thunderstorm WarningINDCarroll33 min
May 23, 2:54 PM ESTSevere Thunderstorm WarningINDFountain, Warren36 min
May 23, 5:05 PM ESTSevere Thunderstorm WarningINDParke25 min
May 23, 5:22 PM ESTSevere Thunderstorm WarningINDPutnam38 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.